• Previous Article
    Strict dissipativity for discrete time discounted optimal control problems
  • MCRF Home
  • This Issue
  • Next Article
    A Gronwall lemma for functions of two variables and its application to partial differential equations of fractional order
doi: 10.3934/mcrf.2021009

Optimal control of elliptic variational inequalities with bounded and unbounded operators

University of Duisburg-Essen, Fakultät für Mathematik, Thea-Leymann-Str. 9, Essen, 45127, Germany

* Corresponding author: irwin.yousept@uni-due.de

Received  November 2018 Revised  November 2019 Published  March 2021

Fund Project: This work was supported by the DFG under the grant YO 159/2-2 within the priority programme SPP 1962 'Non-smooth and Complementarity-based Distributed Parameter Systems: Simulation and Hierarchical Optimization'

This paper examines optimal control problems governed by elliptic variational inequalities of the second kind with bounded and unbounded operators. To tackle the bounded case, we employ the polyhedricity of the test set appearing in the dual formulation of the governing variational inequality. Based thereon, we are able to prove the directional differentiability of the associated solution operator, which leads to a strong stationary optimality system. The second part of the paper deals with the unbounded case. Due to the non-smoothness of the variational inequality and the unboundedness of the governing elliptic operator, the directional differentiability of the solution operator becomes difficult to handle. Our strategy is to apply the Yosida approximation to the unbounded operator, while the non-smoothness of the variational inequality is still preserved. Based on the developed strong stationary result for the bounded case, we are able to derive optimality conditions for the unbounded case by passing to the limit in the Yosida approximation. Finally, we apply the developed results to Maxwell-type variational inequalities arising in superconductivity.

Citation: Livia Betz, Irwin Yousept. Optimal control of elliptic variational inequalities with bounded and unbounded operators. Mathematical Control & Related Fields, doi: 10.3934/mcrf.2021009
References:
[1]

V. Barbu, Necessary conditions for distributed control problems governed by parabolic variational inequalities, SIAM Journal on Control and Optimization, 19 (1981), 64-86.  doi: 10.1137/0319006.  Google Scholar

[2]

V. Barbu, Optimal Control of Variational Inequalities, Pitman (Advanced Publishing Program), Boston, 1984.  Google Scholar

[3]

H. H. Bauschke and P. L. Combettes, Convex Analysis and Monotone Operator Theory in Hilbert Spaces, Springer, 2017. doi: 10.1007/978-3-319-48311-5.  Google Scholar

[4]

L. M. Betz, Strong stationarity for optimal control of a non-smooth coupled system: Application to a viscous evolutionary VI coupled with an elliptic PDE, SIAM J. on Optimization (to appear), 29 (2019), 3069–3099. https://spp1962.wias-berlin.de/preprints/083r.pdf. doi: 10.1137/18M1216778.  Google Scholar

[5]

J. F. Bonnans and A. Shapiro, Pertubation Analysis of Optimization Problems, Springer, New York, 2000. doi: 10.1007/978-1-4612-1394-9.  Google Scholar

[6]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, New York, 2011.  Google Scholar

[7]

C. Christof and C. Meyer, Sensitivity analysis for a class of $H_0^1$-elliptic variational inequalities of the second kind, Set-Valued and Variational Analysis, 27 (2019), 469-502.  doi: 10.1007/s11228-018-0495-2.  Google Scholar

[8]

C. Christof and G Wachsmuth, Differential sensitivity analysis of variational inequalities with locally Lipschitz continuous solution operators, Appl. Math. Optim., 81 (2020), 23-62.  doi: 10.1007/s00245-018-09553-y.  Google Scholar

[9]

C. Christof and G Wachsmuth, On the non-polyhedricity of sets with upper and lower bounds in dual spaces, GAMM-Mitt, 40 (2018), 339-350.  doi: 10.1002/gamm.201740005.  Google Scholar

[10]

J. C. De los Reyes, Optimal control of a class of variational inequalities of the second kind, SIAM Journal on Control and Optimization, 49 (2011), 1629-1658.  doi: 10.1137/090764438.  Google Scholar

[11]

J. C. De los Reyes and C. Meyer, Strong stationarity conditions for a class of optimization problems governed by variational inequalities of the second kind, Journal of Optimization Theory and Applications, 168 (2016), 375-409.  doi: 10.1007/s10957-015-0748-2.  Google Scholar

[12]

J. C. De los Reyes and I. Yousept, Optimal control of electrorheological fluids through the action of electric fields, Comput. Optim. Appl., 62 (2015), 241-270.  doi: 10.1007/s10589-014-9705-5.  Google Scholar

[13]

R. Glowinski, Numerical Methods for Nonlinear Variational Problems, Springer, Berlin Heidelberg, 2008.  Google Scholar

[14]

Z.-X. He, State constrained control problems governed by variational inequalities, SIAM Journal on Control and Optimization, 25 (1987), 1119-1144.  doi: 10.1137/0325061.  Google Scholar

[15]

R. HerzogC. Meyer and G. Wachsmuth, B- and strong stationarity for optimal control of static plasticity with hardening, SIAM J. Optim., 23 (2013), 321-352.  doi: 10.1137/110821147.  Google Scholar

[16]

M. Hintermüller and I. Kopacka, Mathematical programs with complementarity constraints in function space: C- and strong stationarity and a path-following algorithm, SIAM Journal on Optimization, 20 (2009), 868-902.  doi: 10.1137/080720681.  Google Scholar

[17]

M. Hintermüller and T. M. Surowiec, On the directional differentiability of the solution mapping for a class of variational inequalities of the second kind, Set-Valued Var. Anal., 26 (2018), 631-642.  doi: 10.1007/s11228-017-0408-9.  Google Scholar

[18]

M. Hintermüller and D. Wegner, Optimal control of a semi-discrete Cahn-Hilliard-Navier-Stokes system, SIAM J. Control and Optimization, 52 (2014), 747-772.  doi: 10.1137/120865628.  Google Scholar

[19]

K. Ito and K. Kunisch, Optimal control of parabolic variational inequalities, Journal de Mathématiques Pures et Appliqués, 93 (2010), 329-360.  doi: 10.1016/j.matpur.2009.10.005.  Google Scholar

[20]

J.-L. Lions and G. Stampacchia, Variational inequalities, Communications on Pure and Applied Mathematics, 20 (1967), 493-519.  doi: 10.1002/cpa.3160200302.  Google Scholar

[21]

C. Meyer and L. M. Susu, Optimal control of nonsmooth, semilinear parabolic equations, SIAM Journal on Control and Optimization, 55 (2017), 2206-2234.  doi: 10.1137/15M1040426.  Google Scholar

[22]

A. Mielke and T. Roubíček, Rate-Independent Systems, Theory and Application., Springer, New York, 2015. doi: 10.1007/978-1-4939-2706-7.  Google Scholar

[23]

F. Mignot, Contrôle dans les inéquations variationelles elliptiques, Journal of Functional Analysis, 22 (1976), 130-185.  doi: 10.1016/0022-1236(76)90017-3.  Google Scholar

[24]

F. Mignot and J.-P. Puel, Optimal control in some variational inequalities, SIAM Journal on Control and Optimization, 22 (1984), 466-476.  doi: 10.1137/0322028.  Google Scholar

[25]

A. Pazy, Semigroups of Linear Operators and Application to Partial Differential Equations, Springer, New York, 1983. doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[26]

H. Scheel and S. Scholtes, Mathematical programs with complementarity constraints: Stationarity, optimality, and sensitivity, Mathematics of Operations Research, 25 (2000), 1-22.  doi: 10.1287/moor.25.1.1.15213.  Google Scholar

[27]

G. Wachsmuth, A guided tour of polyhedric sets., Journal of Convex Analysis, 26 (2019), 153-188.   Google Scholar

[28]

M. Winckler and I. Yousept, Fully discrete scheme for Bean's critical-state model with temperature effects in superconductivity, SIAM Journal on Numerical Analysis, 57 (2019), 2685-2706.  doi: 10.1137/18M1231407.  Google Scholar

[29]

I. Yousept, Optimal control of quasilinear $\boldsymbol H(\mathbf {curl})$-elliptic partial differential equations in magnetostatic field problems, SIAM J. Control Optim., 51 (2013), 3624-3651.  doi: 10.1137/120904299.  Google Scholar

[30]

I. Yousept, Hyperbolic Maxwell variational inequalities for Bean's critical-state model in type-Ⅱ superconductivity, SIAM J. Numer. Anal., 55 (2017), 2444-2464.  doi: 10.1137/16M1091939.  Google Scholar

[31]

I. Yousept, Optimal control of non-smooth hyperbolic evolution Maxwell equations in type-II superconductivity, SIAM J. Control Optim., 55 (2017), 2305-2332.  doi: 10.1137/16M1074229.  Google Scholar

[32]

I. Yousept, Hyperbolic Maxwell variational inequalities of the second kind, ESAIM Control Optim. Calc. Var., 26 (2020), Paper No. 34, 23 pp. doi: 10.1051/cocv/2019015.  Google Scholar

show all references

References:
[1]

V. Barbu, Necessary conditions for distributed control problems governed by parabolic variational inequalities, SIAM Journal on Control and Optimization, 19 (1981), 64-86.  doi: 10.1137/0319006.  Google Scholar

[2]

V. Barbu, Optimal Control of Variational Inequalities, Pitman (Advanced Publishing Program), Boston, 1984.  Google Scholar

[3]

H. H. Bauschke and P. L. Combettes, Convex Analysis and Monotone Operator Theory in Hilbert Spaces, Springer, 2017. doi: 10.1007/978-3-319-48311-5.  Google Scholar

[4]

L. M. Betz, Strong stationarity for optimal control of a non-smooth coupled system: Application to a viscous evolutionary VI coupled with an elliptic PDE, SIAM J. on Optimization (to appear), 29 (2019), 3069–3099. https://spp1962.wias-berlin.de/preprints/083r.pdf. doi: 10.1137/18M1216778.  Google Scholar

[5]

J. F. Bonnans and A. Shapiro, Pertubation Analysis of Optimization Problems, Springer, New York, 2000. doi: 10.1007/978-1-4612-1394-9.  Google Scholar

[6]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, New York, 2011.  Google Scholar

[7]

C. Christof and C. Meyer, Sensitivity analysis for a class of $H_0^1$-elliptic variational inequalities of the second kind, Set-Valued and Variational Analysis, 27 (2019), 469-502.  doi: 10.1007/s11228-018-0495-2.  Google Scholar

[8]

C. Christof and G Wachsmuth, Differential sensitivity analysis of variational inequalities with locally Lipschitz continuous solution operators, Appl. Math. Optim., 81 (2020), 23-62.  doi: 10.1007/s00245-018-09553-y.  Google Scholar

[9]

C. Christof and G Wachsmuth, On the non-polyhedricity of sets with upper and lower bounds in dual spaces, GAMM-Mitt, 40 (2018), 339-350.  doi: 10.1002/gamm.201740005.  Google Scholar

[10]

J. C. De los Reyes, Optimal control of a class of variational inequalities of the second kind, SIAM Journal on Control and Optimization, 49 (2011), 1629-1658.  doi: 10.1137/090764438.  Google Scholar

[11]

J. C. De los Reyes and C. Meyer, Strong stationarity conditions for a class of optimization problems governed by variational inequalities of the second kind, Journal of Optimization Theory and Applications, 168 (2016), 375-409.  doi: 10.1007/s10957-015-0748-2.  Google Scholar

[12]

J. C. De los Reyes and I. Yousept, Optimal control of electrorheological fluids through the action of electric fields, Comput. Optim. Appl., 62 (2015), 241-270.  doi: 10.1007/s10589-014-9705-5.  Google Scholar

[13]

R. Glowinski, Numerical Methods for Nonlinear Variational Problems, Springer, Berlin Heidelberg, 2008.  Google Scholar

[14]

Z.-X. He, State constrained control problems governed by variational inequalities, SIAM Journal on Control and Optimization, 25 (1987), 1119-1144.  doi: 10.1137/0325061.  Google Scholar

[15]

R. HerzogC. Meyer and G. Wachsmuth, B- and strong stationarity for optimal control of static plasticity with hardening, SIAM J. Optim., 23 (2013), 321-352.  doi: 10.1137/110821147.  Google Scholar

[16]

M. Hintermüller and I. Kopacka, Mathematical programs with complementarity constraints in function space: C- and strong stationarity and a path-following algorithm, SIAM Journal on Optimization, 20 (2009), 868-902.  doi: 10.1137/080720681.  Google Scholar

[17]

M. Hintermüller and T. M. Surowiec, On the directional differentiability of the solution mapping for a class of variational inequalities of the second kind, Set-Valued Var. Anal., 26 (2018), 631-642.  doi: 10.1007/s11228-017-0408-9.  Google Scholar

[18]

M. Hintermüller and D. Wegner, Optimal control of a semi-discrete Cahn-Hilliard-Navier-Stokes system, SIAM J. Control and Optimization, 52 (2014), 747-772.  doi: 10.1137/120865628.  Google Scholar

[19]

K. Ito and K. Kunisch, Optimal control of parabolic variational inequalities, Journal de Mathématiques Pures et Appliqués, 93 (2010), 329-360.  doi: 10.1016/j.matpur.2009.10.005.  Google Scholar

[20]

J.-L. Lions and G. Stampacchia, Variational inequalities, Communications on Pure and Applied Mathematics, 20 (1967), 493-519.  doi: 10.1002/cpa.3160200302.  Google Scholar

[21]

C. Meyer and L. M. Susu, Optimal control of nonsmooth, semilinear parabolic equations, SIAM Journal on Control and Optimization, 55 (2017), 2206-2234.  doi: 10.1137/15M1040426.  Google Scholar

[22]

A. Mielke and T. Roubíček, Rate-Independent Systems, Theory and Application., Springer, New York, 2015. doi: 10.1007/978-1-4939-2706-7.  Google Scholar

[23]

F. Mignot, Contrôle dans les inéquations variationelles elliptiques, Journal of Functional Analysis, 22 (1976), 130-185.  doi: 10.1016/0022-1236(76)90017-3.  Google Scholar

[24]

F. Mignot and J.-P. Puel, Optimal control in some variational inequalities, SIAM Journal on Control and Optimization, 22 (1984), 466-476.  doi: 10.1137/0322028.  Google Scholar

[25]

A. Pazy, Semigroups of Linear Operators and Application to Partial Differential Equations, Springer, New York, 1983. doi: 10.1007/978-1-4612-5561-1.  Google Scholar

[26]

H. Scheel and S. Scholtes, Mathematical programs with complementarity constraints: Stationarity, optimality, and sensitivity, Mathematics of Operations Research, 25 (2000), 1-22.  doi: 10.1287/moor.25.1.1.15213.  Google Scholar

[27]

G. Wachsmuth, A guided tour of polyhedric sets., Journal of Convex Analysis, 26 (2019), 153-188.   Google Scholar

[28]

M. Winckler and I. Yousept, Fully discrete scheme for Bean's critical-state model with temperature effects in superconductivity, SIAM Journal on Numerical Analysis, 57 (2019), 2685-2706.  doi: 10.1137/18M1231407.  Google Scholar

[29]

I. Yousept, Optimal control of quasilinear $\boldsymbol H(\mathbf {curl})$-elliptic partial differential equations in magnetostatic field problems, SIAM J. Control Optim., 51 (2013), 3624-3651.  doi: 10.1137/120904299.  Google Scholar

[30]

I. Yousept, Hyperbolic Maxwell variational inequalities for Bean's critical-state model in type-Ⅱ superconductivity, SIAM J. Numer. Anal., 55 (2017), 2444-2464.  doi: 10.1137/16M1091939.  Google Scholar

[31]

I. Yousept, Optimal control of non-smooth hyperbolic evolution Maxwell equations in type-II superconductivity, SIAM J. Control Optim., 55 (2017), 2305-2332.  doi: 10.1137/16M1074229.  Google Scholar

[32]

I. Yousept, Hyperbolic Maxwell variational inequalities of the second kind, ESAIM Control Optim. Calc. Var., 26 (2020), Paper No. 34, 23 pp. doi: 10.1051/cocv/2019015.  Google Scholar

[1]

Grace Nnennaya Ogwo, Chinedu Izuchukwu, Oluwatosin Temitope Mewomo. A modified extragradient algorithm for a certain class of split pseudo-monotone variational inequality problem. Numerical Algebra, Control & Optimization, 2021  doi: 10.3934/naco.2021011

[2]

Anton Schiela, Julian Ortiz. Second order directional shape derivatives of integrals on submanifolds. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021017

[3]

Sergi Simon. Linearised higher variational equations. Discrete & Continuous Dynamical Systems, 2014, 34 (11) : 4827-4854. doi: 10.3934/dcds.2014.34.4827

[4]

Yuta Tanoue. Improved Hoeffding inequality for dependent bounded or sub-Gaussian random variables. Probability, Uncertainty and Quantitative Risk, 2021, 6 (1) : 53-60. doi: 10.3934/puqr.2021003

[5]

Assia Boubidi, Sihem Kechida, Hicham Tebbikh. Analytical study of resonance regions for second kind commensurate fractional systems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (7) : 3579-3594. doi: 10.3934/dcdsb.2020247

[6]

Zhenbing Gong, Yanping Chen, Wenyu Tao. Jump and variational inequalities for averaging operators with variable kernels. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021045

[7]

Xue-Ping Luo, Yi-Bin Xiao, Wei Li. Strict feasibility of variational inclusion problems in reflexive Banach spaces. Journal of Industrial & Management Optimization, 2020, 16 (5) : 2495-2502. doi: 10.3934/jimo.2019065

[8]

Tomasz Kosmala, Markus Riedle. Variational solutions of stochastic partial differential equations with cylindrical Lévy noise. Discrete & Continuous Dynamical Systems - B, 2021, 26 (6) : 2879-2898. doi: 10.3934/dcdsb.2020209

[9]

Tao Wang. Variational relations for metric mean dimension and rate distortion dimension. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021050

[10]

Chiun-Chuan Chen, Hung-Yu Chien, Chih-Chiang Huang. A variational approach to three-phase traveling waves for a gradient system. Discrete & Continuous Dynamical Systems, 2021  doi: 10.3934/dcds.2021055

[11]

Jianxun Liu, Shengjie Li, Yingrang Xu. Quantitative stability of the ERM formulation for a class of stochastic linear variational inequalities. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021083

[12]

Kazuhiro Kurata, Yuki Osada. Variational problems associated with a system of nonlinear Schrödinger equations with three wave interaction. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021100

[13]

Guo-Bao Zhang, Ruyun Ma, Xue-Shi Li. Traveling waves of a Lotka-Volterra strong competition system with nonlocal dispersal. Discrete & Continuous Dynamical Systems - B, 2018, 23 (2) : 587-608. doi: 10.3934/dcdsb.2018035

[14]

Jie-Wen He, Chi-Chon Lei, Chen-Yang Shi, Seak-Weng Vong. An inexact alternating direction method of multipliers for a kind of nonlinear complementarity problems. Numerical Algebra, Control & Optimization, 2021, 11 (3) : 353-362. doi: 10.3934/naco.2020030

[15]

Yanqin Fang, Jihui Zhang. Multiplicity of solutions for the nonlinear Schrödinger-Maxwell system. Communications on Pure & Applied Analysis, 2011, 10 (4) : 1267-1279. doi: 10.3934/cpaa.2011.10.1267

[16]

Jiangxing Wang. Convergence analysis of an accurate and efficient method for nonlinear Maxwell's equations. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2429-2440. doi: 10.3934/dcdsb.2020185

[17]

Bo Tan, Qinglong Zhou. Approximation properties of Lüroth expansions. Discrete & Continuous Dynamical Systems, 2021, 41 (6) : 2873-2890. doi: 10.3934/dcds.2020389

[18]

Xin Zhong. Global strong solution and exponential decay for nonhomogeneous Navier-Stokes and magnetohydrodynamic equations. Discrete & Continuous Dynamical Systems - B, 2021, 26 (7) : 3563-3578. doi: 10.3934/dcdsb.2020246

[19]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[20]

Huancheng Yao, Haiyan Yin, Changjiang Zhu. Stability of rarefaction wave for the compressible non-isentropic Navier-Stokes-Maxwell equations. Communications on Pure & Applied Analysis, 2021, 20 (3) : 1297-1317. doi: 10.3934/cpaa.2021021

2019 Impact Factor: 0.857

Metrics

  • PDF downloads (30)
  • HTML views (48)
  • Cited by (0)

Other articles
by authors

[Back to Top]